New Jersey, 2022Flash Flood in New Jersey, July 16, 2022
July 16, 2022 · NWS OKX · 1 event in 1 county or zone
Thunderstorms developed ahead of a developing low pressure along a stationary front on July 16th. These thunderstorms quickly dropped 1-2 inches of rain in less than an hour resulting in localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of a developing low pressure along a stationary front on July 16th. These thunderstorms quickly dropped 1-2 inches of rain in less than an hour resulting in localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 16, 11:30 AM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 16, 11:30 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
1230 PM EDT Sat Jul 16 2022
.SYNOPSIS...
A warm front to the immediate south of the area will become
stationary and remain nearby into Sunday. The warm front then
lifts north on Monday as a cold front approaches from the west.
The cold front will then likely move across early on Tuesday. A
weak high pressure ridge builds in its wake later Tuesday into
Wednesday, followed by another frontal system late next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The forecast remains on track this afternoon as heavy showers
continue across Long Island and the NYC metro. The main threat
with any of these cells has been the locally heavy rainfall as
storm motions have been slow. At this point very little
lightning has been observed. Thunderstorm development can not be
ruled out as we move into the afternoon hours as MUCAPE
continues to be around 1000J/kg into southern CT and lapse rates
steepen a bit more.
Otherwise, Look for seasonable temperatures for today, but it
will feel a bit more humid compared to yesterday as dew points
climb into the upper 60s to lower 70s along the immediate coast
with mainly lower and middle 60s elsewhere. This equates to a
warm and more humid day. The big change for today's outlook is
more in the way of clouds with a frontal boundary linger along
the southern periphery of the area. A shortwave also approaches
from the west later today and passes through this evening. This
complicates things a bit. There may even be a few showers or an
isolated storm or two during the morning and early afternoon,
with the chance low of occurrence but possible.
Broken to occasionally scattered cloud cover should be the rule
for the remaining afternoon resulting in partly to mostly
cloudy skies. Low to mid 80s will do it with daytime max Ts.
For tonight expect more of the same with a partly cloudy to mostly
cloudy night. There may be a couple of showers or an isolated storm
around during the evening. A touch on the muggy side with dew point
readings ranging from about 65 to 70. Look for night time min Ts to
get down mainly into the upper 60s and lower 70s, with a few middle
60s across far northern and western Orange and Putnam county.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
On Sunday with little forcing around have chosen to remove PoPs and
t-storm chance for much of the day for the time being. It is towards
the late afternoon and evening due to diurnal heating and any
convergence boundaries getting further north and northwest that
slight chance to low end chance PoPs are introduced for the
possibility of a few pulse / mainly isolated storms developing. It
will be rather warm and muggy with it being a few degrees warmer as
a boundary which lingers just south of the area for the first half
of the weekend starts pushing north as a warm front at some point
later in the day. Some shower and t-storm activity could develop,
but much of the CAMs are not advertising much if any activity. With
the warm front likely getting further north into Sunday night look
for a rather warm and muggy night. Lows will be mainly in the lower
and middle 70s, with a few upper 60s well up north with clouds
around.
On Monday the big question is how north does the warm front get? A
cold front will also be approaching from the west in association
with the next approaching shortwave. This will be a situation where
the warm front will not be separating the area from stable air to
the north of the boundary. Therefore even if the warm front does not
get that far north, it will be quite unstable with the warm front
acting as another convergence mechanism. This could serve as a focus
of convection, especially across norther portions of the area and
would provide added helicity to the environment in the low levels.
By later in the day look for convection off to the west to begin
pushing further east. Lapse rates may not be overly impressive which
may be a limiting factor to the severe potential. Otherwise there
will likely be some directional shear which would be a favorable
factor for stronger storms with possible rotation. These are details
that will have to be worked out getting closer to Monday. Likely
PoPs get introduced for the afternoon and evening from west to east.
Also any storms cloud produce heavy rain over a short period of
time. Any training storms would have the potential to produce some
localized flooding with a moisture rich environment in place.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A pattern change will be featured this period as the forecast area
will reside at the southern edge of the westerlies along with a
series of shortwave troughs moving across the area. The latter of
which will send a cold front across the area Monday night and
another Thursday night. In between, weak high pressure will
prevail.
This will also feature a stretch of hot and humid weather with most
locations topping out in the upper 80s to lower 90s each day. This
combined with high humidity and overnight lows mainly in the 70s,
poses the first real threat of heat related hazards. Still
though, not expecting record heat, and this is not unusual as
we head into the second half of July. Departures from normal
look to be about 5 to 8 degrees at this time.
There is also a good likelihood for showers and thunderstorm Monday
night along and ahead of a cold front that passes through by
daybreak Tuesday. WPC has the area in marginal risk for excessive
rainfall with PW values around 2 inches and deep-layered SW flow.
Mid level lapse rates are less than 6C, but there is modest shear
and instability. The potential severe threat will be watched over
the coming days.
This front washes out to the east on Tuesday and really only marks a
change in airmass with a warm SW flow aloft bringing 85h temps of 18-
20C into the area for the Tue-Thu timeframe. Another cold front
approaches Thursday into Thursday night with another chance for
showers and thunderstorms.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A weak warm front slowly moves north, or in the vicinity of,
the terminals today.
This will place in the area in a weak S/SE flow at less than 10
kt, especially for those terminals adjacent to LI sound (KLGA,
KBDR, KGON).
Mainly VFR with some scattered MVFR cigs possible for
LGA/JFK/ISP/BDR where popup showers are occurring this morning
in the vicinity of the front. These showers are weak, and so no
thunder is anticipated. The better chance for showers, and
possibly thunder will be this evening with an approaching upper
level disturbance. Even so, this is not clear cut and confidence
remains low for showers and thunderstorms.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Possibility that isolated to scattered showers enter the area
earlier than what is currently in the TAF.
KLGA could hold on to a NE flow of the East River well into the
afternoon.
.OUTLOOK FOR 15Z SUNDAY THROUGH WEDNESDAY...
.Sunday...Mainly VFR. Isolated shra/tstm pm hours.
.Monday...Mainly VFR, MVFR at times in showers/tstms, mainly
aft/eve.
.Tuesday-Wednesday...Mainly VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A weak pressure gradient will result sub SCA conditions through the
weekend, with ocean seas only up to 2 ft through the day on Sunday.
By Sunday night ocean seas get closer to 3 ft, then approach 4 ft
the second half of Monday. Small craft conditions will then become
possible Monday night for the ocean and much of the non-ocean waters
on a S-SW flow resulting in gusts up to 20-25 kt and 4-5 ft seas.
These seas may linger on the ocean through the first half of
Tuesday, especially east of Fire Island Inlet. Weak high pressure
follows for the mid week period, but another round of SCA conditions
are possible for the ocean waters Thursday into Thursday night ahead
of another cold front.
&&
.HYDROLOGY...
Heavy downpours Monday and Monday night in association with
thunderstorm activity could lead to minor flooding in urban and poor
drainage areas as well as localized flash flooding. With the low
potential for hydrologic impacts from heavy rain WPC has placed our
area in a marginal risk of excessive rainfall.
&&
.TIDES/COASTAL FLOODING...
A low rip current risk is forecast for today and Sunday as 1-2 ft as
south to southeasterly swells continue. Winds will be light,
generally 5-10 kt both days leading to little wind forcing to the
total wave height.
Astronomical tides will continue to lower through the weekend as the
thinking is water levels will continue to fall just short of minor
coastal flooding benchmarks.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...JE/DW
NEAR TERM...JE/DBR
SHORT TERM...JE
LONG TERM...DW
AVIATION...DBR
MARINE...JE/DW
HYDROLOGY...JE/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 16, 3:24 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
424 AM EDT Sat Jul 16 2022
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-170830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
424 AM EDT Sat Jul 16 2022
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-170830-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
424 AM EDT Sat Jul 16 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 16, 11:38 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service New York NY
1238 PM EDT Sat Jul 16 2022
NYZ078-161730-
Northwest Suffolk NY-
1238 PM EDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of west central Suffolk
County through 130 PM EDT...
At 1238 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brentwood, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Commack, Hauppauge, Smithtown, Nesconset and St. James.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4087 7334 4089 7312 4081 7312 4081 7323
4080 7325 4080 7333
TIME...MOT...LOC 1638Z 267DEG 8KT 4081 7328
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
METSpecial weather statement, Jul 16, 12:19 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service New York NY
119 PM EDT Sat Jul 16 2022
NJZ108-NYZ074-161800-
Eastern Union NJ-Richmond (Staten Is.) NY-
119 PM EDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of southeastern Union
and Richmond Counties through 200 PM EDT...
At 118 PM EDT, Doppler radar was tracking a strong thunderstorm over
Linden, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Linden, Todt Hill, Port Richmond and New Dorp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. A flood advisory is also in effect for this
storm. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4060 7422 4060 7426 4065 7426 4066 7415
4065 7416 4064 7415 4064 7412 4065 7411
4059 7411 4059 7421
TIME...MOT...LOC 1718Z 270DEG 8KT 4063 7420
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
METFlash Flood, Bergen
- When
- July 16, 1:33 PM EST to 2:03 PM EST
- Where
- Bergen County, 0.54 mi WNW of East Rutherford to 0.39 mi S of Carlstadt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.834, -74.089
Flooding on NJ 17 both directions north of NJ 120/Paterson Plank Road. Two out of three right lanes closed southbound. All northbound lanes closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 16, 2022$41 million · 2.75 in hail · 20 events
- Heat in Louisiana, July 16 to 18, 20221 death · 17 events
- Damaging Wind in Colorado, July 16, 20221 death · 1 event
- Dust Storm and Hail in Arizona, July 16, 2022$107,000 · 1.5 in hail · 9 events
- Drought in Oklahoma, July 16 to 31, 202248 events
- Dust Storm and Damaging Winds in Arizona, July 16, 2022$58,000 · 56 kt wind · 11 events
- Damaging Winds in Maryland, July 16, 2022$57,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 2022$33,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Mississippi, July 16 to 21, 202236 events
- Damaging Winds in Virginia, July 16, 2022$37,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 16, 2022$26,000 · 1 in hail · 14 events
- Excessive Heat and Heat in Arkansas, July 16 to 21, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048786.